Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1992

Severe Thunderstorm Warning 285, NWS Tulsa, OK

August 11, 1992LeFlore County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Aug 11, 1992, 1:00 AM CDT for LeFlore County, Oklahoma. It was in force for 60 min.

The area

The counties it named.

The facts

Issued
Aug 11, 1992, 1:00 AM CDT (06:00 UTC)
Expired
Aug 11, 1992, 2:00 AM CDT
In force
60 min
Issued by
NWS Tulsa, OK
Area
Whole counties

County LeFlore County, OK

The nearest sounding before it

Springfield, MO (KUMN), launched 00:00Z, 6.0 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1992-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3508 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1992-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3508 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSM 110601
SVRFSM
OKC079-110700-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT SMITH AR
100 AM CDT TUE AUG 11 1992
 
THE NATIONAL WEATHER SERVICE IN FORT SMITH HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  200 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST CENTRAL OKLAHOMA
 
   ...LE FLORE COUNTY
 
AT 1255 AM CDT RADAR WAS SHOWING A LINE OF SEVERE THUNDERSTORMS
FROM BOKOSHE OKLAHOMA ACROSS LEFLORE COUNTY OKLAHOMA AND POLK
COUNTY TO JUST NORTH OF BIG FORK ARKANSAS MOVING SOUTHWEST
AT 35 MPH. DAMAGING WIND CAN BE EXPECTED WITH THIS LINE OF
THUNDERSTORMS.
 
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 9:14 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Aug 10, 9:14 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION FOR EASTERN OKLAHOMA
NATIONAL WEATHER SERVICE TULSA OK
915 PM CDT MON AUG 10 1992

TSTMS TRYING TO SURROUND ERN OK ATTM WITH COMPLEX IN AR AND MO TRACKING
SOUTHWEST AND COMPLEX IN SW KS TRACKING SOUTHEAST. FEW ISOLATED STORMS
IN THE ARKLATEX REGION AS WELL. AIRMASS OVER ERN OK REMAINS CAPPED AT
THE PRESENT TIME BUT CAP MAY NOT BE STRONG ENOUGH TO SURVIVE THE NIGHT.

AREA SOUNDINGS SHOW VERY LARGE POSITIVE AREAS WITH LARGE CAPE VALUES.
TOP AND DDC SOUNDINGS REALLY STAND OUT WITH UMN NOT FAR BEHIND. ANY
STORMS THAT DO GET GOING OVERNIGHT STAND AN EXCELLENT CHANCE OF GOING
SEVERE. H8 DEWPOINTS IN THE UPPER TEENS SO PLENTY OF MOISTURE AVAILABLE
FOR HEAVY RAINS WITH STORMS AS WELL.

TWO SFC BOUNDARIES EXIST FOR STORMS TO FIRE ON. ONE IS THE WEAK SFC
TROF WHICH HAS BEEN NEARLY STATIONARY ALONG THE KS/OK BORDER FOR THE
PAST SEVERAL HOURS. THE OTHER IS THE ACTUAL COLD FRONT WHICH HAS BEEN
IN NO BIG HURRY TO MOVE SOUTH EITHER. THIS FRONT WAS NEAR AN MCI/TOP/
RSL LINE AT 01Z. BOTH BOUNDARIES WILL LIKELY DROP VERY SLOWLY SOUTH
DURING THE NIGHT BUT NO WHERE NEAR AS FAST AS THE NGM FCSTS. THE LFM
AND AVN ARE MUCH MORE REASONABLE.

WILL UP POPS TONIGHT NEAR THE SFC TROF AND ALSO ADJUST WINDS FOR THE
SLOWER MOVEMENT OF THE SFC BOUNDARIES. WILL LEAVE TEMPS ALONE AS THEY
ARE HIGHLY DEPENDENT ON TSTM DEVELOPMENT.

COLD FRONT MAY NOT MAKE IT TOO FAR SOUTH AND WE MAY HAVE TO WAIT UNTIL
THE STRONG SHORTWAVE DIGS INTO THE UPPER MIDWEST AT MIDWEEK TO GET A
FROPA ACROSS MUCH OF THE AREA. AT THAT TIME...UNSEASONABLY COOL AND DRY
WEATHER SHOULD MAKE ITS WAY SOUTH ACROSS ERN OK. THE THREAT OF SHOWERS
AND TSTMS WILL REMAIN UNTIL THAT TIME WITH TEMPS HIGHLY DEPENDENT ON
CLOUDS/PRECIP. WILL ONLY MAKE MINOR CHANGES TO LATER PERIODS ATTM BUT
WILL INTRODUCE LOW CHANCE POPS INTO THE EXTREME NRN ZONES TUESDAY.

RAPID TSTM DEVELOPMENT IN LAST 10 MINUTES IN SW MO CONFIRMS MY BELIEF
THAT THE CAP WILL NOT LAST THE NIGHT. WILL MENTION POSSIBLY SEVERE IN
MOST ZONES TONIGHT.

.OK...NONE.

PLATE

In the hours before

Local storm report, Aug 10, 11:48 PM CDT, 1 hour 12 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1144 PM CDT MON AUG 10 1992

TIME (CDT)        COUNTY         REPORT

1117 PM           OTTAWA         DIME SIZE HAIL 1 MILE NORTH OF
                                 OTTAWA-DELAWARE COUNTY LINE NORTH
                                 OF HIGHWAY 125 (4 MILES SOUTH OF
                                 FAIRLAND).

1140 PM           DELAWARE       SEVERAL TREES DOWNED BY HIGH WINDS
                        L         IN WEST SILOAM SPRINGS.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 10:24 PM CDTSevere Thunderstorm WarningTSAOttawa66 min
Aug 10, 10:46 PM CDTSevere Thunderstorm WarningTSADelaware59 min
Aug 10, 11:46 PM CDTSevere Thunderstorm WarningTSACraig, Delaware, Ottawa59 min
Aug 10, 11:48 PM CDTSevere Thunderstorm WarningTSAAdair, Cherokee57 min
Aug 10, 11:59 PM CDTSevere Thunderstorm WarningTSALeFlore, Sequoyah61 min
Aug 11, 12:00 AM CDTSevere Thunderstorm WarningTSAMayes60 min
Aug 11, 12:28 AM CDTSevere Thunderstorm WarningTSANowata62 min
Aug 11, 12:59 AM CDTSevere Thunderstorm WarningTSARogers61 min
Aug 11, 1:19 AM CDTSevere Thunderstorm WarningTSAOsage, Washington56 min
Aug 11, 1:32 AM CDTSevere Thunderstorm WarningTSATulsa58 min
Aug 11, 1:39 AM CDTSevere Thunderstorm WarningTSAMcIntosh66 min
Aug 11, 2:16 AM CDTSevere Thunderstorm WarningTSAOsage59 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1992Every severe thunderstorm warning in 1992

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.